FDA review has found that the growing combined use of opioid medicines with benzodiazepines or other drugs that depress the central nervous system (CNS) has resulted in serious side effects, including slowed or difficult breathing and deaths. Therefore the FDA is adding Boxed Warnings, its strongest warnings, to the drug labeling of prescription opioid pain and prescription opioid cough medicines, and benzodiazepines.
The agency issued a Safety Alert noting that it has conducted and reviewed several studies showing that serious risks are associated with the combined use of those drugs, other CNS depressants, or alcohol.
If these medicines are prescribed together, it recommends limiting the dosages and duration of each drug to the minimum possible while achieving the desired clinical effect. Further, prescribers should warn patients and caregivers about the risks of slowed or difficult breathing and/or sedation, and the associated signs and symptoms.
If you or someone you know is taking a benzodiazepine and an opioid, schedule an appointment with us to discuss your options.